, Volume 81, Issue 3, pp 201-210
Date: 11 Aug 2006

Hepatotoxin-induced hypertyrosinemia and its toxicological significance

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

A 1H Nuclear Magnetic Resonance (NMR) spectroscopic investigation of the effects of single doses of four model hepatotoxins on male Sprague–Dawley rats showed that hypertyrosinemia was induced by three of the treatments (ethionine 300 mg/kg, galactosamine hydrochloride 800 mg/kg and isoniazid 400 mg/kg) but not by the fourth (thioacetamide 200 mg/kg). Concomitant histopathological and clinical chemistry analyses showed that hypertyrosinemia could occur with or without substantial hepatic damage and that substantial hepatic damage could occur without hypertyrosinemia. However, in the rats dosed with galactosamine hydrochloride, which showed highly variable amounts of liver damage at ca. 24 h after dosing, a clear relationship was found between the degree of hypertyrosinemia and the extent of the hepatic necrosis induced. In line with the cause of clinically observed Type II Tyrosinemia, we consider that the critical event in the onset of hepatotoxin-induced hypertyrosinemia is likely to be a reduction in hepatic tyrosine aminotransferase (TAT) activity. We discuss mechanisms by which TAT activity could be lost with special consideration given to pyridoxal 5′-phosphate (P5P) depletion and to the inhibition of protein synthesis. This analysis may have implications for the interpretation of clinical measures of liver status such as Fischer’s ratio and the branched-chain tyrosine ratio (BTR).